Arkansas, 2008

Flash Flood and Hail in Arkansas, April 4, 2008

April 4, 2008 · NWS SHV · 6 events in 4 counties and zones

Severe thunderstorms that developed during the evening of April 3rd across the northern half of northeast Texas, southeast Oklahoma and southwest Arkansas continued into the southern portions of northeast Texas as well as northwest Louisiana in a very unstable atmosphere. These supercell thunderstorms developed into bow echo like appearances due to very strong shear in the lower levels of the…

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$60,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SHV wrote it up.

Severe thunderstorms that developed during the evening of April 3rd across the northern half of northeast Texas, southeast Oklahoma and southwest Arkansas continued into the southern portions of northeast Texas as well as northwest Louisiana in a very unstable atmosphere. These supercell thunderstorms developed into bow echo like appearances due to very strong shear in the lower levels of the atmosphere, producing straight line wind gusts, damaging hail as well as a few tornadoes. Flash flooding was also reported over portions of the region as the storms produced excessive heavy rainfall amounts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at Apr 3, 7:37 PM CST, 5 hours 58 minutes earlier.

Area forecast discussion, Apr 3, 7:37 PM CST, 5 hours 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
837 PM CDT THU APR 3 2008

.DISCUSSION...
ANOTHER QUICK UPDATE TO ADDRESS THE CANCELLATION OF TOR #156 AND
THE ISSUANCE OF SVR #157 WHICH IS NOW IN EFFECT UNTIL 400 AM. AS
WE GET INTO THE OVERNIGHT HOURS...IT WAS DETERMINED BY SURROUNDING
OFFICES AND SPC THAT STORMS ARE LESS LIKELY TO PRODUCE TORNADOES AND
WILL BE A CONTINUED HAIL THREAT WITH A SLIGHT WIND THREAT THROUGH THE
NIGHT. FOR THIS REASON...THE CHANGE IN WATCHES WAS MADE. PICKED UP
THE REST OF SW AR WITH SVR #157. ALSO INCREASED POPS FOR MUCH OF
NORTHWEST LOUISIANA FOR THE REMAINDER OF THE NIGHT. NO OTHER CHANGES
ATTM...13.

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  63  68  48  73 /  60 100  20   0
MLU  63  72  51  70 /  40 100  30   0
DEQ  56  63  40  71 /  80  70  10   0
TXK  58  63  45  71 /  80  70  10   0
ELD  62  65  45  71 /  70 100  20   0
TYR  62  67  45  72 /  80  70  10   0
GGG  63  66  46  71 /  80  70  10   0
LFK  65  71  51  76 /  40  70  20   0

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...FLASH FLOOD WATCH UNTIL 4 AM FRIDAY FOR THE FOLLOWING ZONES:
     HEMPSTEAD...HOWARD...LITTLE RIVER...MILLER...AND SEVIER.

LA...NONE.
OK...FLASH FLOOD WATCH UNTIL 4 AM FRIDAY FOR THE FOLLOWING ZONES: AND
     MCCURTAIN.

TX...FLASH FLOOD WATCH UNTIL 4 AM FRIDAY FOR THE FOLLOWING ZONES:
     BOWIE...CAMP...CASS...FRANKLIN...MORRIS...RED RIVER...AND
     TITUS.

&&

13
Hazardous weather outlook, Apr 3, 11:15 PM CST, 2 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
1215 AM CDT FRI APR 4 2008

ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-TXZ096-
097-108>112-124>126-136>138-149>153-165>167-041100-
ANGELINA-BIENVILLE-BOSSIER-BOWIE-CADDO-CALDWELL-CAMP-CASS-CHEROKEE-
CLAIBORNE-COLUMBIA-DE SOTO-FRANKLIN-GRANT-GREGG-HARRISON-HEMPSTEAD-
HOWARD-JACKSON-LA SALLE-LAFAYETTE-LINCOLN-LITTLE RIVER-MARION-
MCCURTAIN-MILLER-MORRIS-NACOGDOCHES-NATCHITOCHES-NEVADA-OUACHITA-
PANOLA-RED RIVER LA-RED RIVER TX-RUSK-SABINE LA-SABINE TX-
SAN AUGUSTINE-SEVIER-SHELBY-SMITH-TITUS-UNION AR-UNION LA-UPSHUR-
WEBSTER-WINN-WOOD-
1215 AM CDT FRI APR 4 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARKANSAS...SOUTHWEST ARKANSAS...NORTH CENTRAL LOUISIANA...
NORTHWEST LOUISIANA...SOUTHEAST OKLAHOMA...EAST TEXAS AND
NORTHEAST TEXAS.

.DAY ONE...TONIGHT...

SHOWERS AND THUNDERSTORMS WILL CONTINUE TO TRAIN ALONG AND NORTH OF
THE INTERSTATE 30 CORRIDOR OF NORTHEAST TEXAS...SOUTHEAST OKLAHOMA
AND SOUTHWEST ARKANSAS THROUGH THE NIGHT. LOCALLY HEAVY RAINFALL
WILL ACCOMPANY THESE THUNDERSTORMS WHICH IS EXPECTED TO PRODUCE
FLASH FLOODING. ALONG WITH THE FLOODING THREAT...LARGE HAIL AND
DAMAGING THUNDERSTORMS WINDS WILL ALSO BE POSSIBLE THROUGH THE
NIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

A COLD FRONT WILL ENTER NORTHEAST TEXAS...SOUTHEAST OKLAHOMA AND
SOUTHWEST ARKANSAS EARLY FRIDAY MORNING. SHOWERS AND THUNDERSTORMS
WILL ACCOMPANY THIS FRONT WITH THESE STORMS LIKELY PRODUCING STRONG
AND DAMAGING WIND GUSTS...LARGE HAIL AND LOCALLY HEAVY RAINFALL.
LATER FRIDAY MORNING AND THROUGH THE DAY...THE THUNDERSTORM ACTIVITY
WILL BE MOVING INTO NORTHWEST AND NORTH CENTRAL LOUISIANA WITH
SEVERE THUNDERSTORMS POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

THE ACTIVATION OF STORM SPOTTER GROUPS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL...IN SUPPORT OF SEVERE WEATHER
OPERATIONS...WILL BE NEEDED TONIGHT...AND FRIDAY MORNING.

13

In the hours before

Local storm report, Apr 3, 8:48 PM CST, 4 hours 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
948 PM CDT THU APR 03 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0902 PM     HAIL             10 NNW DIERKS           34.25N 94.09W
04/03/2008  E0.88 INCH       HOWARD             AR   EMERGENCY MNGR

&&

PARKER
Local storm report, Apr 3, 9:36 PM CST, 3 hours 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
1036 PM CDT THU APR 03 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0951 PM     TSTM WND DMG     DETROIT                 33.66N 95.27W
04/03/2008                   RED RIVER          TX   LAW ENFORCEMENT

            POWERLINES DOWN ALONG HWY 82

&&

PARKER
Local storm report, Apr 3, 10:10 PM CST, 3 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
1110 PM CDT THU APR 03 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0957 PM     TSTM WND DMG     DE QUEEN                34.04N 94.34W
04/03/2008                   SEVIER             AR   LAW ENFORCEMENT

            TREES DOWN AROUND DE QUEEN

&&

PARKER
Local storm report, Apr 4, 1:07 AM CST, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
207 AM CDT FRI APR 04 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0157 AM     HAIL             3 W IDABEL              33.90N 94.87W
04/04/2008  M0.88 INCH       MCCURTAIN          OK   LAW ENFORCEMENT

&&

STEVENS
Local storm report, Apr 4, 1:09 AM CST, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
209 AM CDT FRI APR 04 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0200 AM     DENSE FOG        3 W IDABEL              33.90N 94.87W
04/04/2008                   MCCURTAIN          OK   LAW ENFORCEMENT

            NICKEL SIZED HAIL REPORTED WEST OF TOWN.

&&

MBERRY
Local storm report, Apr 4, 1:20 AM CST, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
220 AM CDT FRI APR 04 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0104 AM     FLASH FLOOD      5 N IDABEL              33.97N 94.82W
04/04/2008                   MCCURTAIN          OK   LAW ENFORCEMENT

            HALF OF A BRIDGE WASHED OUT ON OLD MILITARY RD AT HOLLY
            CREEK.

1230 AM     FLASH FLOOD      15 N DIERKS             34.34N 94.02W
04/04/2008                   HOWARD             AR   LAW ENFORCEMENT

            HIGHWAY 278 FLOODED IN PART WITH MUD AND GRAVEL AND UNDER
            WATER BY UMPIRE SCHOOL. ON GREENSPLAINS RD. AT STATE HWY
            369...ROAD IS FLOODED.

&&

24

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 hail, 1 thunderstorm wind, 1 flash flood. Local standard time, as filed.

Hail, Little River

When
April 4, 1:35 AM CST
Where
Little River County, 2.76 mi N of Jewell
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
33.890, -94.420

Hail, Sevier

When
April 4, 1:36 AM CST
Where
Sevier County, 0.9 mi SW of De Queen/Sevier Co A
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
34.040, -94.410

Hail, Sevier

When
April 4, 1:41 AM CST
Where
Sevier County, 0.9 mi NW of Horatio
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
33.940, -94.360

Hail, Little River

When
April 4, 3:10 AM CST
Where
Little River County, 2.76 mi N of Jewell
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
33.890, -94.420

Thunderstorm Wind, Miller

When
April 4, 4:30 AM CST
Where
Miller County, 0.69 mi S of Pleasant Hill
Measured
54 kt (62 mph) estimated gust
Property damage
$60,000
Reported by
Emergency Manager
Coordinates
33.310, -94.020

Several trees were downed along County Road 28. Trees fell across two vehicles and one home. No injuries were reported.

Flash Flood, Union

When
April 4, 7:03 AM CST to 8:00 AM CST
Where
Union County, 2.04 mi NW of El Dorado to 2.17 mi WNW of El Dorado
Cause
Heavy Rain
Reported by
Public
Coordinates
33.224, -92.691

Street flooding was reported across portions of the city.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2008Every state in 2008This day in weather historyWarnings in Arkansas, April 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 93817, 93818, 93867, 93819, 93919, 93862.